Illinois, 2009

Flash Flooding and Damaging Winds in Illinois, August 9, 2009

August 9, 2009 · NWS DVN · 8 events in 3 counties and zones

A cold front stretching across the upper Midwest, coupled with warm moist air streaming northward across the area, brought scattered showers and isolated thunderstorms to portions of east central Iowa and northern Illinois during the midday hours August 9. Some locations along the Highway 20 corridor saw rainfall amounts ranging from 1 to 2 inches from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front stretching across the upper Midwest, coupled with warm moist air streaming northward across the area, brought scattered showers and isolated thunderstorms to portions of east central Iowa and northern Illinois during the midday hours August 9. Some locations along the Highway 20 corridor saw rainfall amounts ranging from 1 to 2 inches from these storms. Afternoon high temperatures were in the upper 80s to lower 90s.

By late afternoon, showers and thunderstorms began to redevelop along the cold front in western Iowa and spread eastward into the Mid-Mississippi Valley.

During the evening hours, these storms brought widespread rain to the Mid-Mississippi Valley. In addition, several of these storms became severe over eastern Iowa producing winds gusts from 50 to 80 mph around the Cedar Rapids Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 12:08 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 9, 12:08 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009

.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Aug 9, 3:59 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN AUG 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA
TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND
LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT
PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED
THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID
AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD
DUBUQUE.

THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS
TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE
PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE
STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE
LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS
WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA.
THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND
HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED
THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL
HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL
FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE
PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS
SIGNIFICANT RISES ON AREA RIVERS AND STREAMS.

THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A
LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A
SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME
HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE
OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST
DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE
PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN
AMOUNTS.

A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

12/ERVIN

In the hours before

Local storm report, Aug 9, 11:53 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     2 W ROWLEY              42.37N 91.88W
08/09/2009                   BUCHANAN           IA   TRAINED SPOTTER

            REPORTS OF DAMAGE NEAR ROWLEY. DAMAGE TO ROOF OF
            BARN...DAMAGE AT AN IMPLEMENT DEALER...AND LARGE LIMBS
            DOWN. DELAYED REPORT. TIME ESTIMATED.

&&

DMD
Local storm report, Aug 9, 11:59 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     DELHI                   42.43N 91.33W
08/09/2009  E70.00 MPH       DELAWARE           IA   FIRE DEPT/RESCUE

            NEAR LAKE DELHI...RELAYED BY DELAWARE COUNTY

1249 PM     TSTM WND GST     DYERSVILLE              42.48N 91.12W
08/09/2009  E55.00 MPH       DUBUQUE            IA   EMERGENCY MNGR

1249 PM     HAIL             DYERSVILLE              42.48N 91.12W
08/09/2009  E0.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

1250 PM     TSTM WND GST     DYERSVILLE              42.48N 91.12W
08/09/2009  E65.00 MPH       DUBUQUE            IA   EMERGENCY MNGR

&&

15
Local storm report, Aug 9, 12:02 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             EPWORTH                 42.45N 90.93W
08/09/2009  M1.75 INCH       DUBUQUE            IA   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL.

&&

JH2
Local storm report, Aug 9, 12:14 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009  M53 MPH          DUBUQUE            IA   ASOS

&&

15
Local storm report, Aug 9, 12:15 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 W DUBUQUE             42.50N 90.74W
08/09/2009  E60 MPH          DUBUQUE            IA   TRAINED SPOTTER

            ESTIMATED 50-60 MPH GUSTS.

&&

DMD
Local storm report, Aug 9, 12:24 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009  M67 MPH          DUBUQUE            IA   ASOS

&&

15

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
August 9, 12:52 PM CST
Where
Jo Daviess County, Apple River
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -90.100

Wind gusts estimated to be 65 mph blew down several 10 to 12 inch diameter tree limbs in Apple River, IL around 152 pm August 9.

Flash Flood, Jo Daviess

When
August 9, 1:15 PM CST to 6:00 PM CST
Where
Jo Daviess County, 4.13 mi WNW of Council Hill Station to 2.55 mi E of Aiken
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
42.500, -90.400

Heavy rains caused some flash flooding in parts of Jo Daviess County during the afternoon and evening of August 9. Some roads and culverts near Scales Mound, IL were washed out and Small Pox Creek flooded out of its banks forcing the closure of several roads.

Thunderstorm Wind, Warren

When
August 9, 7:33 PM CST
Where
Warren County, 0.69 mi S of Little York
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -90.750

Wind gusts estimated to be 60 mph blew down some tree limbs in Little York, IL around 833 pm August 9.

Thunderstorm Wind, Henderson

When
August 9, 7:45 PM CST
Where
Henderson County, 2.2 mi WSW of Rozetta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.940, -90.910

Wind gusts estimated to be 60 mph blew down some trees about 2 miles east of Oquawka, IL around 845 pm August 9.

Thunderstorm Wind, Henderson

When
August 9, 8:00 PM CST
Where
Henderson County, 2.32 mi SSW of Bald Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.990, -90.870

Wind gusts estimated to be 50 to 60 mph were observed about 5 miles northeast of Oquawka, IL around 900 pm August 9.

Flash Flood, Warren

When
August 9, 8:03 PM CST to 10:00 PM CST
Where
Warren County, 3.72 mi NNW of Little York to 1.18 mi NW of Kirkwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.067, -90.785

Heavy rains resulted in some flash flooding of parts of Warren County during the late evening of August 9. Flood waters covered several roads in the vicinity of Little York, IL. Flood waters were 1 to 1.5 feet deep over a portion of Route 135 about 1.5 miles south of Little York, IL.

Flash Flood, Henderson

When
August 9, 8:52 PM CST to 10:52 PM CST
Where
Henderson County, 1.25 mi WSW of Big River St Forest to 2.61 mi NNE of Gulfport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.020, -90.940

Heavy rains resulted in some flash flooding of parts of Henderson County during the late evening of August 9. Parts of Highways 94 and 164 were under water in the Oquawka, IL area.

Flash Flood, Jo Daviess

When
August 9, 9:45 PM CST to 11:45 PM CST
Where
Jo Daviess County, 1.53 mi W of Council Hill to 2.13 mi WSW of Guilford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.450, -90.350

Heavy rains resulted in flash flooding of some roads in the vicinity of Guilford, IL during the late evening of August 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194823, 194830, 194833, 194834, 194835, 194836, 194837, 194840.